Document Detail


Acute limb ischemia secondary to heparin-induced thrombocytopenia after cardiac surgery.
MedLine Citation:
PMID:  16432978     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Heparin-induced thrombocytopenia is an important and sometimes life-threatening immunological drug reaction. About 2.5% of patients receiving heparin develop immune-mediated (type II) heparin-induced thrombocytopenia that may be complicated by a paradoxical thrombotic syndrome either arterial or venous. This severe syndrome carries relevant rates of mortality and morbidity secondary to cerebral, myocardial and limb infarction. OBJECTIVE: To report two cases of successfully treated severe limb acute ischemia secondary to heparin-induced thrombocytopenia after cardiac surgery. METHODS: Seven days after aorto-coronary bypass and heparin exposure, a 75-year-old female patient developed acute ischemia of the left hand and a 60-year-old female patient presented a severe ischemia of the left lower extremity. Platelet count level decreased to 12000/mm3 in the first case and to 11000/mm3 in the second case. RESULTS: The first patient underwent emergent fasciotomy of the left hand and forearm and the second one had urgent thrombectomy of the left deep femoral, popliteal and posterior tibial arteries with venous patch angioplasty. Heparin was discontinued and warfarin started few days later. The patients had an uneventful course and they completely recovered. CONCLUSION: Early recognition of heparin-induced thrombocytopenia syndrome has allowed for significant advances in therapy leading to marked reduction in mortality and morbidity. Recently, available thrombin inhibitor drugs have dramatically changed outcomes for patients having this severe syndrome.
Authors:
Raghid Kreidy; Joe Hatem
Related Documents :
9539498 - Safe use of platelet gp iib/iiia inhibitors.
10859038 - Unfractionated heparin and low-molecular-weight heparin in acute coronary syndrome with...
18217148 - Clopidogrel in addition to aspirin reduces in-hospital major cardiac and cerebrovascula...
15249498 - Anti-xa activity relates to survival and efficacy in unselected acute coronary syndrome...
23557748 - Acute st-elevation myocardial infarction in patients hospitalized for noncardiac condit...
3816828 - Detection of spontaneous episodes in post-infarction angina. comparison between ccu and...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Le Journal médical libanais. The Lebanese medical journal     Volume:  52     ISSN:  0023-9852     ISO Abbreviation:  J Med Liban     Publication Date:    2004 Jul-Sep
Date Detail:
Created Date:  2006-01-25     Completed Date:  2006-02-23     Revised Date:  2008-02-15    
Medline Journal Info:
Nlm Unique ID:  0375352     Medline TA:  J Med Liban     Country:  Lebanon    
Other Details:
Languages:  eng     Pagination:  175-81     Citation Subset:  IM    
Affiliation:
Division of Vascular Surgery, Saint George University Medical Center-Beirut, University of Balamand, Lebanon. docrkdy@inco.com.lb
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Anticoagulants / adverse effects*
Coronary Artery Bypass
Female
Hand / blood supply*
Heparin / adverse effects*
Humans
Ischemia / etiology*,  surgery
Lower Extremity / blood supply*
Middle Aged
Thrombectomy
Thrombocytopenia / chemically induced,  complications*
Chemical
Reg. No./Substance:
0/Anticoagulants; 9005-49-6/Heparin

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Cardiac pacing in children with severe form of breath-holding spells, an exceptional treatment. A ca...
Next Document:  Evaluation of lower urinary tract symptoms (LUTS).